Nonfatal and fatal intoxications with pure caffeine – report of three different cases
- 546 Downloads
Caffeine is not usually perceived as a drug by most people because it is found in many foods and drinks, including caffeinated energy drinks, as well as in over the counter analgesics and cold preparations. Recently in Poland it has become increasingly common to take pure caffeine, bought through online stores, as a psychoanaleptic. This creates a much higher risk of severe and even fatal poisoning in comparison with the risk associated with the abuse of food products and non-prescription medicines containing low doses of caffeine. This paper presents three different cases of poisoning that occurred when pure caffeine was taken as psychostimulant; in cases 1 and 2 poisoning was the result of a single overdose, while in the case 3 poisoning resulted from a cumulative overdose. In the case 1 there was a severe intoxication (persistent vomiting, hypotension, tremor), and the concentration of caffeine in the blood was found to be 80.16 μg/mL. The patient was treated using hemodialysis, which caused a rapid decrease in blood levels of caffeine and relief of the clinical symptoms of poisoning. Cases 2 and 3 were fatal poisonings, and recorded levels of caffeine in post mortem blood samples were 140.64 μg/mL and 613.0 μg/mL. In case 2 the patient died 10 min after admission to hospital as a result of sudden cardiac arrest, which was preceded by an attack of convulsions, and in case 3 death occurred in home and was also sudden in nature. Taking pure caffeine as a stimulant is associated with a high risk of overdose and the development of serious and even fatal poisoning, and those using pure caffeine are generally completely unaware of these risks. In such cases, death is usually sudden due to functional mechanisms.
KeywordsPure caffeine Nonfatal intoxication Fatal intoxication Hemodialysis
Compliance with ethical standards
The authors declare that they have no conflicts of interest.
For this type of study, formal consent is not required.
- 1.Engebretsen KM, Harris CR. Caffeine and related nonprescription sympathomimetics. In: Ford MD, Delaney KA, Ling LJ, Erickson WB, editors. Clinical toxicology. Philadelphia: Saunders Company; 2001. p. 310–5.Google Scholar
- 2.Leikin JB, Paloucek FP. Poisoning & toxicology handbook. Hudson: Lexi-Comp Inc.; 2002. p. 311–2.Google Scholar
- 5.Mack RB. A tasteless proposal: Caffeine overdose. Am J Med. 1990;89:368.Google Scholar
- 8.Campana C, Griffin PL, Simon EL. Caffeine overdose resulting in severe rhabdomyolysis and acute renal failure. Am J Emerg Med. 2014;32(111):e3–4.Google Scholar